Minnesota, 2023

Damaging Wind in Minnesota, August 3, 2023

August 3, 2023 · NWS MPX · 1 event in 1 county or zone

A couple thunderstorms developed during the evening of August 03 across east central Minnesota. One thunderstorm produced a microburst that caused damage to a pontoon boat and dock.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A couple thunderstorms developed during the evening of August 03 across east central Minnesota. One thunderstorm produced a microburst that caused damage to a pontoon boat and dock. There were no other reports of damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 3, 1:00 PM CST, 3 hours 53 minutes earlier.

Area forecast discussion, Aug 3, 1:00 PM CST, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
200 PM CDT Thu Aug 3 2023

.DISCUSSION...(This evening through Thursday)
Issued at 148 PM CDT Thu Aug 3 2023

KEY MESSAGES:

- The chance for widespread rainfall this weekend remains, but
  details have yet to be fully ironed out. Saturday night into early
  Sunday currently looks to be the day with the best chance for a
  longer duration rain event for most locations.

Isolated SHRA have been seen in the southern portion of the area this
afternoon, and a few more are certainly possible near the diffuse
frontal boundary as it slowly sags south. There is plenty of
instability, but very little shear, so the main impact would be
locally heavy rainfall like yesterday afternoon/evening (although
activity appears it will be even more limited today given weaker
low-level convergence). Drier air will work into the area tonight and
Friday, with cooler and less humid conditions on Friday (although
highs will still be in the upper 80s). After that attention turns
toward the weekend, when there still appears to be a good chance for
most of the area to see at least a quarter to half inch of rainfall.

The numerical guidance is in reasonable agreement on the large scale
features for Friday night through Sunday night, but there are widely
varying opinions with respect to the details. The upper wave that
will move east from the central and northern Rockies will be impacted
by upstream convection over the high Plains, which will have
substantial downstream implications with respect to where and when
the most widespread and heaviest SHRA/TSRA occurs over the upper
Midwest. The NAM is the most aggressive in developing northern
upstream convection, and the feedback from that brings a swath of
heavy precipitation through our area. The GFS on the other hand is
not as concentrated with upstream activity and doesn't modify the
upper level PV anomaly to the same extent as the NAM, and is quite
dry for much of our area, focusing heavier precipitation mainly to
our south. The ECMWF is more similar to the NAM, but not quite as
amplified with things, and its accompanying EPS solutions generally
favor the deterministic solution (albeit with an expected amount of
spread in location/amounts). Needless to say, specific amounts and
timing of precipitation remains a bit uncertain, but the primary time
frame for most of the area looks to be from late Saturday afternoon
through Sunday morning (particularly Saturday night), with the best
chance for higher amounts looking to be near and south of Interstate
94. Forecast PoPs ramp up Saturday into Saturday night, with likely
PoPs over much of the area Saturday night, then taper off later
Sunday, with just some lingering chance PoPs in the east on Monday.

One thing that is much more certain is the transition toward cooler
temperatures, with highs only near 80 on Saturday, in the 70s Sunday,
then mainly from around 80 into the lower 80s for the remainder of
the period. Some chance PoPs return to the area later Wednesday into
Thursday as the next shortwave trough and surface front move through
the region (with fairly decent agreement on its position and timing
given the forecast time frame).

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1203 PM CDT Thu Aug 3 2023

The diffuse cold frontal boundary currently over the area will
continue to slowly sag south through the period as a ridge of high
pressure builds in from the north. Isolated SHRA/TSRA is possible
over the southern portion of the area this afternoon where abundant
instability (but weak forcing) is present. Coverage and likelihood is
too low to include any mention in the forecast, but KRWF and KMKT
would be the only locations where anything might occur. Otherwise,
VFR conditions and veering light winds are expected through the
period.

KMSP...No concerns. Any isolated convection this afternoon should be
south of the area. Light winds will veer from WNW to E through the
period.

/OUTLOOK FOR KMSP/
Friday night...VFR. Northeast wind less than 10 kt.
Saturday...VFR. Southeast wind 10 kt or less.
Saturday night...MVFR possible with a chance of SHRA/TSRA. Variable
wind 10 kt or less.
Sunday...MVFR possible with a chance of SHRA/TSRA. Northwest wind
around 10 kt.
Sunday night...VFR. Variable wind 5 kt or less.
Monday...VFR. Northwest wind around 5 kt.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...WFO MPX
AVIATION...WFO MPX
Hazardous weather outlook, Aug 3, 8:18 AM CST, 8 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
918 AM CDT Thu Aug 3 2023

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
041430-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
918 AM CDT Thu Aug 3 2023

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Today and Tonight.

Hot and humid conditions will bring heat indices into the 90s
this afternoon. There will be an elevated risk for heat illness
for those who are active outdoors.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are expected over the weekend. Heavy rain will be
possible, along with isolated severe storms.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

The radar

The Minneapolis radar (KMPX), 69 km away, was scanning. The volume nearest the first event began at 22:53 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wright

When
August 3, 4:53 PM CST to 4:56 PM CST
Where
Wright County, 4.03 mi WSW of Hasty
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
45.361, -94.058

A pontoon was flipped and a dock sunk after very strong south winds and heavy rain moved through the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1139458.